Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 29, NWS Jackson, KY

March 6, 2021Floyd County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 6, 2021, 1:44 AM EST for Floyd County, Kentucky. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2021, 1:44 AM EST (06:44 UTC)
Expired
Mar 6, 2021, 9:59 AM EST
In force
8 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Prestonsburg (PSTK2).

Action stage
22 ft
Minor stage
40 ft
Moderate stage
43 ft
Major stage
46 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03209800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

618 
WGUS83 KJKL 060644
FLSJKL

Flood Advisory
National Weather Service Jackson KY
144 AM EST Sat Mar 6 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

For the Big Sandy River...including Elkhorn City, Pikeville, 
Prestonsburg, Paintsville...elevated river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 11 AM EST Saturday.

&&


KYC071-061845-
/O.NEW.KJKL.FL.Y.0029.210306T0644Z-210307T0600Z/
/PSTK2.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.NO/
144 AM EST Sat Mar 6 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Levisa Fork Big Sandy River at Prestonsburg.
* From early this morning to late tonight.
* At 12:45 AM EST Saturday the stage was 22.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to fall to 20.2 feet by Wednesday 
  morning.
* Impact...At 24.0 feet, Archer Park is inundated.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GREIF
1 follow-up statement
323 
WGUS83 KJKL 061459
FLSJKL

Flood Advisory
National Weather Service Jackson KY
959 AM EST Sat Mar 6 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

KYC071-061600-
/O.CAN.KJKL.FL.Y.0029.000000T0000Z-210306T1459Z/
/PSTK2.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 AM EST Sat Mar 6 2021

...The Flood Advisory for the Levisa Fork Big Sandy River at 
Prestonsburg has been cancelled...

The Flood Advisory is cancelled for
  the Levisa Fork Big Sandy River at Prestonsburg.
* At 9:45 AM EST Saturday the stage was 20.9 feet.
* Action Stage is 22.0 feet.
* Forecast...The river is expected to continue falling.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEERTSON

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 6, 12:40 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 6, 12:40 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1240 AM EST Sat Mar 6 2021

.UPDATE...
Issued at 1230 AM EST SAT MAR 6 2021

The current forecast is on track so have just touched up the near
term T/Td grids with the latest obs and trends. These updates have
been sent to the NDFD and web servers.

UPDATE Issued at 1115 PM EST FRI MAR 5 2021

The forecast continues to progress well. Nudged sky grids some to
account for recent trends in the high clouds still working across
the area. Otherwise, not much other than incorporating recent obs
was necessary. Updates were sent and fresh zones were generated.

UPDATE Issued at 820 PM EST FRI MAR 5 2021

An upper level low roughly over the lower Mississippi Valley is
helping to push some high clouds in across the region, especially
down in the southern two-thirds of the CWA. Temperatures are
currently ranging generally from the low to upper 30s across the
area. Made some slight adjustments, mainly to hourly temp and sky
grids, to incorporate recent trends, but the forecast is
generally in good shape.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 502 PM EST FRI MAR 5 2021

An amplified upper level pattern remains in place. A deep upper
level low continues to spin across eastern Quebec, with
associated troughing having shifted away from the East Coast,
while cyclonic flow lingers from the Lower Great Lakes through
New England and the Mid-Atlantic region. Sharper ridging is
positioned from the northern Rockies through the Desert Southwest.
In between these aforementioned features, a dampening upper level
low is moving southeast into the Arklatex region. At the surface,
stout high pressure remains centered across northern Nunavut,
with ridging extending south through the Upper Midwest and across
the Ohio Valley. Temperatures were noticeably cooler today, with
readings topping out 10 to 15 degrees lower compared to
yesterday.

The eastern trough will sharpen up once again east of the
Mississippi Valley through Saturday. The trough will then move
east towards the Eastern Seaboard by the end of the period, as the
ridge axis to our west approaches the Mississippi Valley. At the
surface, the center of the high pressure will dampen as it moves
quickly south southeast across central Canada, reaching the
northern Great Lakes by late Saturday night. This will result in a
continuance of below normal temperatures across the Ohio and
Tennessee valleys, as well as mostly clear skies.

More sheltered valleys will likely dip into the teens tonight and
Saturday night, thanks to a slackening pressure gradient and dry
low and mid-level air. Highs on Saturday should be similar to a
few degrees warmer compared to today, with mid to upper 40s for
most locations, and a few 50 degree readings possible across the
far southwest. Will continue to stay above the blended guidance
on highs and below for the lows, given the depth of dry air in
place.

.LONG TERM...(Sunday through Friday)
Issued at 555 PM EST FRI MAR 5 2021

Our stretch of pleasant and dry weather will continue through
Wednesday. Rain chances return late week with a slow-moving cold
front. The 12z model suite shows a strong ridge of surface high
pressure stretching from eastern Ontario province SSW to the lower
Mississippi Valley on Sunday morning. This ridge will gradually
move eastward, cresting over the Appalachians on Sunday night
before moving out onto the Southeast Coastal Plain Monday and
Tuesday. Once the center of the high passes to our east, winds
will become more south to southwesterly on Monday, bringing
moderating temperatures and slowly rising humidity levels through
Thursday. A surface pressure gradient will also gradually tighten
from Tuesday into Thursday as the high gradually departs to our
east and a cold front slowly settles from the northwest.

In sensible terms, look for clear to partly cloudy skies through
Tuesday. Sunday will still be quite chilly with highs topping out
in the mid 40s through the northeast valleys to the lower 50s
across the Cumberland. A renewed surge of very dry air is
expected across areas of east of I-75 during the day, sending dew
points into the mid or possibly even lower teens. While some
moisture recovery is possible by late in the day, the combination
of clear skies and light winds, under the cresting high, will
result in very efficient radiational cooling. The typical
sheltered valleys will likely drop into the mid to upper teens
while the thermal belt ridges bottom out near 30 degrees.
Temperatures will quickly rebound into the upper 50s to lower 60s
on Monday as a light southwesterly breeze advects in a much
warmer and somewhat moister air mass. From Tuesday through
Thursday, the tightening of the surface pressure gradient will
cause an increasing south to southwest breeze. Meanwhile, temperatures
will further rebound well into the 60s on Tuesday, near 70 on
Wednesday, and surpass 70 on Thursday. There is still some
uncertainty as to the strength of the pressure gradient and the
speed of the moisture recovery ahead of the approaching cold
front. At this point, southerly to southwesterly winds of around
10 mph, with gusts of 20 to 30 mph, are probable both Wednesday
and Thursday afternoons. For fire weather concerns, Wednesday
still appears to have the best chance of nearing critical relative
humidity and wind thresholds but this is not a certainty at this
point. Humidity levels should continue to recover on Thursday as
clouds increase ahead of the cold front. A shower or sprinkle
cannot be ruled out on Thursday, but any widespread rain chances
will likely hold off until Friday.

The NBM guidance has generally been too diurnally limited and
moist in recent days relative to observed values. This might be
due, at least in part, to the various models struggling to resolve
strong sensible daytime heating and also the NBM time-lagged bias
corrections. Therefore, high temperatures were adjusted 2 degrees
higher than NBM guidance for each afternoon through Thursday. Low
temperatures were also lowered sharply towards COOP MOS in valley
locations to account for rapid radiational cooling each night
through Tuesday night. Dew points were also lowered toward the raw
model guidance and the GFS MOS. Daytime winds and wind gusts were
increased toward the raw guidance from Wednesday through Friday to
account for better mixing and momentum transfer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1240 AM EST SAT MAR 6 2021

VFR conditions dominate, and will continue to do so through the
entirety of the period. Look for some high clouds around from time
to time. Winds are currently light, but are expected to increase
slightly Saturday afternoon, though generally staying below 10
kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...GEERTSON
AVIATION...HAS/GREIF
Hazardous weather outlook, Mar 5, 3:48 PM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
348 PM EST Fri Mar 5 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
348 PM EST Fri Mar 5 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/GEERTSON

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.